Acta Applicandae Mathematicae

, Volume 106, Issue 1, pp 1–46 | Cite as

Enhanced Group Analysis and Exact Solutions of Variable Coefficient Semilinear Diffusion Equations with a Power Source

  • O. O. Vaneeva
  • R. O. Popovych
  • C. Sophocleous


A new approach to group classification problems and more general investigations on transformational properties of classes of differential equations is proposed. It is based on mappings between classes of differential equations, generated by families of point transformations. A class of variable coefficient (1+1)-dimensional semilinear reaction–diffusion equations of the general form f(x)u t =(g(x)u x ) x +h(x)u m (m≠0,1) is studied from the symmetry point of view in the framework of the approach proposed. The singular subclass of the equations with m=2 is singled out. The group classifications of the entire class, the singular subclass and their images are performed with respect to both the corresponding (generalized extended) equivalence groups and all point transformations. The set of admissible transformations of the imaged class is exhaustively described in the general case m≠2. The procedure of classification of nonclassical symmetries, which involves mappings between classes of differential equations, is discussed. Wide families of new exact solutions are also constructed for equations from the classes under consideration by the classical method of Lie reductions and by generation of new solutions from known ones for other equations with point transformations of different kinds (such as additional equivalence transformations and mappings between classes of equations).


Group classification of differential equations Group analysis of differential equations Equivalence group Admissible transformations Lie symmetry Conditional symmetry Exact solutions Reaction–diffusion equation 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz, M.J., Zeppetella, A.: Explicit solutions of Fisher’s equation for a special wave speed. Bull. Math. Biol. 41, 835–840 (1979) zbMATHMathSciNetGoogle Scholar
  2. 2.
    Abramenko, A.A., Lagno, V.I., Samoilenko, A.M.: Group classification of nonlinear evolution equations. II. Invariance under solvable local transformation groups. Differ. Equ. 38, 502–509 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Akhatov, I.Sh., Gazizov, R.K., Ibragimov, N.Kh.: Nonlocal symmetries. A heuristic approach. J. Sov. Math. 55, 1401–1450 (1991) CrossRefGoogle Scholar
  4. 4.
    Arrigo, D.J., Hill, J.M.: Nonclassical symmetries for nonlinear diffusion and absorption. Stud. Appl. Math. 94, 21–39 (1995) zbMATHMathSciNetGoogle Scholar
  5. 5.
    Arrigo, D.J., Hill, J.M., Broadbridge, P.: Nonclassical symmetry reductions of the linear diffusion equation with a nonlinear source. IMA J. Appl. Math. 52, 1–24 (1994) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Basarab-Horwath, P., Lahno, V., Zhdanov, R.: The structure of Lie algebras and the classification problem for partial differential equations. Acta Appl. Math. 69, 43–94 (2001). arXiv:math-ph/0005013 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bluman, G.W., Cole, J.D.: The general similarity solution of the heat equation. J. Math. Mech. 18, 1025–1042 (1969) zbMATHMathSciNetGoogle Scholar
  8. 8.
    Bluman, G.W., Kumei, S.: Symmetries and Differential Equations. Springer, New York (1989) zbMATHGoogle Scholar
  9. 9.
    Cariello, F., Tabor, M.: Painleve expansions for nonintegrable evolution equations. Physica D 39, 77–94 (1989) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Cherniha, R.: New Q-conditional symmetries and exact solutions of some reaction-diffusion-convection equations arising in mathematical biology. J. Math. Anal. Appl. 326, 783–799 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Cherniha, R., Pliukhin, O.: New conditional symmetries and exact solutions of nonlinear reaction–diffusion–convection equations. J. Phys. A: Math. Theor. 40, 10049–10070 (2007). arXiv:math-ph/0612078 zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Clarkson, P.A., Mansfield, E.L.: Symmetry reductions and exact solutions of a class of nonlinear heat equations. Physica D 70, 250–288 (1994) zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Crank, J.: The Mathematics of Diffusion, 2nd edn. Oxford University Press, London (1979) zbMATHGoogle Scholar
  14. 14.
    Dorodnitsyn, V.A.: Group properties and invariant solutions of a nonlinear heat equation with a source or a sink. Preprint N 57, Moscow, Keldysh Institute of Applied Mathematics of Academy of Sciences USSR (1979). On invariant solutions of non-linear heat equation with a source. Zh. Vychisl. Mat. Mat. Fiz. 22, 1393–1400 (1982). (In Russian) MathSciNetGoogle Scholar
  15. 15.
    Fushchich, W.I., Serov, N.I.: Conditional invariance and reduction of nonlinear heat equation. Dokl. Akad. Nauk Ukr. SSR Ser. A 7, 24–27 (1990). (In Russian) MathSciNetGoogle Scholar
  16. 16.
    Fushchych, W.I., Tsyfra, I.M.: On a reduction and solutions of the nonlinear wave equations with broken symmetry. J. Phys. A: Math. Gen. 20, L45–L48 (1987) CrossRefGoogle Scholar
  17. 17.
    Fushchych, W.I., Zhdanov, R.Z.: Conditional symmetry and reduction of partial differential equations. Ukr. Math. J. 44, 970–982 (1992) Google Scholar
  18. 18.
    Fushchych, W.I., Shtelen, W.M., Serov, M.I., Popovych, R.O.: Q-conditional symmetry of the linear heat equation. Proc. Acad. Sci. Ukr. 12, 28–33 (1992) MathSciNetGoogle Scholar
  19. 19.
    Gagnon, L., Winternitz, P.: Symmetry classes of variable coefficient nonlinear Schrödinger equations. J. Phys. A 26, 7061–7076 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Gandarias, M.L.: New symmetries for a model of fast diffusion. Phys. Lett. A 286, 153–160 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Hereman, W., Takaoka, M.: Solitary wave solutions of nonlinear evolution and wave equations using a direct method and MACSYMA. J. Phys. A 23, 4805–4822 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Ibragimov, N.H. (ed.): Lie Group Analysis of Differential Equations—Symmetries, Exact Solutions and Conservation Laws, Vols. 1, 2. CRC Press, Boca Raton (1994) Google Scholar
  23. 23.
    Ivanova, N.M., Sophocleous, C.: On the group classification of variable coefficient nonlinear diffusion–convection equations. J. Comput. Appl. Math. 197, 322–344 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Ivanova, N.M., Popovych, R.O., Sophocleous, C.: Group analysis of variable coefficient diffusion–convection equations. I. Enhanced group classification. arXiv:0710.2731 (2007)
  25. 25.
    Ivanova, N.M., Popovych, R.O., Sophocleous, C.: Group analysis of variable coefficient diffusion–convection equations. II. Contractions and exact solutions. arXiv:0710.3049 (2007)
  26. 26.
    Kamin, S., Rosenau, P.: Nonlinear thermal evolution in an inhomogeneous medium. J. Math. Phys. 23, 1385–1390 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Kingston, J.G., Sophocleous, C.: On point transformations of a generalised Burgers equation. Phys. Lett. A 155, 15–19 (1991) CrossRefMathSciNetGoogle Scholar
  28. 28.
    Kingston, J.G., Sophocleous, C.: On form-preserving point transformations of partial differential equations. J. Phys. A: Math. Gen. 31, 1597–1619 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Kingston, J.G., Sophocleous, C.: Symmetries and form-preserving transformations of one-dimensional wave equations with dissipation. Int. J. Non-Linear Mech. 36, 987–997 (2001) zbMATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Lahno, V., Zhdanov, R., Magda, O.: Group classification and exact solutions of nonlinear wave equations. Acta Appl. Math. 91, 253–313 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Lagno, V.I., Samoilenko, A.M.: Group classification of nonlinear evolution equations. I. Invariance under semisimple local transformation groups. Differ. Equ. 38, 384–391 (2002) zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Lahno, V.I., Spichak, S.V., Stognii, V.I.: Symmetry Analysis of Evolution Type Equations. Institute of Mathematics of NAS of Ukraine, Kyiv (2002) Google Scholar
  33. 33.
    Lie, S.: Über die Integration durch bestimmte Integrale von einer Klasse linear partieller Differentialgleichung. Arch. Math. 6(3), 328–368 (1881) Google Scholar
  34. 34.
    Lie, S.: Vorlesungen über Differentialgleichungen mit bekannten infinitesimalen Transformationen. Teubner, Leipzig (1891) zbMATHGoogle Scholar
  35. 35.
    Meleshko, S.V.: Group classification of equations of two-dimensional gas motions. Prikl. Mat. Meh. 58, 56–62 (1994). (In Russian). Translation in J. Appl. Math. Mech. 58, 629–635 (1994) MathSciNetGoogle Scholar
  36. 36.
    Murray, J.D.: Mathematical Biology I: An Introduction, 3rd edn. Springer, New York (2002) zbMATHGoogle Scholar
  37. 37.
    Nikitin, A.G., Barannyk, T.A.: Solitary wave and other solutions for nonlinear heat equations. Cent. Eur. J. Math. 2, 840–858 (2004). arXiv:math-ph/0303004 zbMATHCrossRefMathSciNetGoogle Scholar
  38. 38.
    Olver, P.: Applications of Lie Groups to Differential Equations. Springer, New York (1986) zbMATHGoogle Scholar
  39. 39.
    Ovsiannikov, L.V.: Group properties of nonlinear heat equation. Dokl. Akad. Nauk SSSR 125, 492–495 (1959) Google Scholar
  40. 40.
    Ovsiannikov, L.V.: Group Analysis of Differential Equations. Academic Press, New York (1982) zbMATHGoogle Scholar
  41. 41.
    Patera, J., Winternitz, P.: Subalgebras of real three and four-dimensional Lie algebras. J. Math. Phys. 18, 1449–1455 (1977) zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Peletier, L.A.: Applications of Nonlinear Analysis in the Physical Sciences. Pitman, London (1981) Google Scholar
  43. 43.
    Polyanin, A.D., Zaitsev, V.F.: Handbook of Nonlinear Partial Differential Equations. Chapman & Hall, Boca Raton (2004) zbMATHGoogle Scholar
  44. 44.
    Popovych, R.O.: Classification of admissible transformations of differential equations. In: Collection of Works of Institute of Mathematics (Kyiv, Ukraine), vol. 3, no. 2, pp. 239–254 (2006) Google Scholar
  45. 45.
    Popovych, R.O., Ivanova, N.M.: New results on group classification of nonlinear diffusion–convection equations. J. Phys. A: Math. Gen. 37, 7547–7565 (2004). arXiv:math-ph/0306035 zbMATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Popovych, R.O., Kunzinger, M., Eshraghi, H.: Admissible transformations and normalized classes of nonlinear Schrödinger equations. arXiv:math-ph/0611061 (2006)
  47. 47.
    Popovych, R.O., Vaneeva, O.O., Ivanova, N.M.: Potential nonclassical symmetries and solutions of fast diffusion equation. Phys. Lett. A 362, 166–173 (2007). arXiv:math-ph/0506067 CrossRefMathSciNetGoogle Scholar
  48. 48.
    Prokhorova, M.: The structure of the category of parabolic equations. arXiv:math.AP/0512094 (2005)
  49. 49.
    Serov, N.I.: Conditional invariance and exact solutions of a nonlinear heat equation. Ukr. Math. J. 42(10), 1216–1222 (1990) zbMATHCrossRefMathSciNetGoogle Scholar
  50. 50.
    Touloukian, Y.S., Powell, P.W., Ho, C.Y., Klemens, P.G.: Thermophysical Properties of Matter, Vol. 1. Plenum, New York (1970) Google Scholar
  51. 51.
    Vaneeva, O.O., Johnpillai, A.G., Popovych, R.O., Sophocleous, C.: Enhanced group analysis and conservation laws of variable coefficient reaction–diffusion equations with power nonlinearities. J. Math. Anal. Appl. 330, 1363–1386 (2007). arXiv:math-ph/0605081 zbMATHCrossRefMathSciNetGoogle Scholar
  52. 52.
    Wang, X.Y.: Exact and explicit solitary wave solutions for the generalised Fisher equation. Phys. Lett. A 131, 277–279 (1988) CrossRefMathSciNetGoogle Scholar
  53. 53.
    Whittaker, E.T., Watson, G.N.: A Course of Modern Analysis. Cambridge University Press, Cambridge (1996) zbMATHGoogle Scholar
  54. 54.
    Zhdanov, R.Z., Lahno, V.I.: Conditional symmetry of a porous medium equation. Physica D 122, 178–186 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  55. 55.
    Zhdanov, R.Z., Lahno, V.I.: Group classification of heat conductivity equations with a nonlinear source. J. Phys. A 32, 7405–7418 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Zhdanov, R., Lahno, V.: Group classification of the general evolution equation: local and quasilocal symmetries, SIGMA 1 (2005), Paper 009, 7 pages. arXiv:nlin/0510003
  57. 57.
    Zhdanov, R.Z., Lahno, V.I.: Group classification of the general second-order evolution equation: semi-simple invariance groups. J. Phys. A: Math. Theor. 40, 5083–5103 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  58. 58.
    Zhdanov, R.Z., Tsyfra, I.M., Popovych, R.O.: A precise definition of reduction of partial differential equations. J. Math. Anal. Appl. 238, 101–123 (1999). arXiv:math-ph/0207023 zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  • O. O. Vaneeva
    • 1
  • R. O. Popovych
    • 1
    • 2
  • C. Sophocleous
    • 3
  1. 1.Institute of Mathematics of National Academy of Sciences of UkraineKyiv-4Ukraine
  2. 2.Fakultät für MathematikUniversität WienWienAustria
  3. 3.Department of Mathematics and StatisticsUniversity of CyprusNicosiaCyprus

Personalised recommendations